Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS JSJ

April 23, 2005

NWS JSJ issued this flash flood warning at Apr 23, 2005, 4:50 AM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2005, 4:50 AM CDT (09:50 UTC)
Expired
Apr 23, 2005, 10:45 PM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 230956
FFWSJU
VIC010-020-030-231145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
550 AM AST SAT APR 23 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING ISLANDS
  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 745 AM AST

* AT 547 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING ACROSS THE WARNED AREA. ADDITIONAL 
RAINFALL UPSTREAM WILL AGGRAVATE THE SITUATION.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1840 6443 1753 6451 1756 6515 1853 6502

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 8:40 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 8:40 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
940 PM AST FRI APR 22 2005

.UPDATE...WEATHER SCENARIO DEVELOPING AS ANTICIPATED BY PREVIOUS
FORECASTS. LARGE BANDS OF RAIN WITH EMBEDDED THUNDERSTORMS MOVING IN
FROM SOUTHWEST...WILL CONTINUE TO AFFECT PUERTO RICO...VIEQUES...
CULEBRA AND THE U.S. VIRGIN ISLANDS THROUGH THE REST OF THE WEEKEND.
INTERMITTENT PERIODS OF HEAVY RAIN SHOULD BE EXPECTED THROUGH
SATURDAY WHICH SHOULD CAUSE MOST RIVERS TO CREST DURING THE DAY. AT
LEAST FROM THE EAST HALF OF PUERTO RICO EXTENDING EASTWARD THROUGH
THE USVI WE WOULD EXPECT THE HIGHEST RAINFALL. THE LARGE INFLUX OF
MOISTURE FROM SOUTH AMERICA TO GRADUALLY DRIFT EASTWARD THRU MONDAY
AND BY THEN PUERTO RICO WILL SEE CLEARING. HOWEVER...NO MAJOR
IMPROVEMENT SHOULD BE EXPECTED BEFORE SUNDAY./RM

.PREVIOUS DISCUSSION...
ALL THE ELEMENTS FOR THE POTENTIAL FOR HEAVY RAIN HAVE COME TOGETHER
THIS EVENING. THE PRESENCE OF DEVELOPING SURFACE LOW...APPROACHING
UPPER LEVEL TROUGH AND UPPER LEVEL JET STREAK HAVE COMBINED WITH
INFLUX OF COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ADVECTING INTO THE
REGION FROM THE SOUTH AND SOUTHWEST TO RESULT IN HEAVY RAINFALL
POTENTIAL. THE LATEST GFS GUIDANCE INITIALIZED WELL ON ALL OF THE
ABOVE MAJOR SYNOPTIC FACTORS AND INDICATED THAT THE LARGE SCALE
SYNOPTIC FORCING WOULD START TO CONVERGE UPON PUERTO RICO AND ST.
CROIX NEAR 00Z. THE LATEST SAT IMAGERY AND RADAR IMAGERY INDICATE
THAT THIS TIMING IS EXCELLENT.

GIVEN ALL THE ELEMENTS ABOVE...A FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF PUERTO RICO AND U.S.V.I.

&&

.MARINE...

THE DEVELOPING LOW LEVEL AND SURFACE WIND FIELD AS DEPICTED BY THE
LATEST GFS INDICATE THAT THERE COULD BE STRONG WINDS AND LOCAL WIND
GENERATED WAVES FROM THE DEVELOPING SURFACE LOW. SURFACE WIND SPEEDS
MAY APPROACH 25 KNOTS...WITH GUIDANCE INDICATING EVEN HIGHER VALUES
POSSIBLE. THIS WAS COVERED BY USING A GUST GRID. THE DEVELOPING
SURFACE WINDS COULD RESULT IN WIND GENERATED WAVES IN THE 5 TO 7
FOOT RANGE...BUT MAINLY CONCENTRATED IN THE LOCAL EASTERN CARIBBEAN
WATERS...THE NEAR SHORE WATERS IN THE VICINITY OF THE VIRGIN ISLANDS
AND THE EXTREME NORTHEAST PORTIONS OF THE OFF SHORE ATLANTIC WATERS.

&&

.HYDROLOGY...

HEAVY RAINFALL POTENTIAL IS EXPECTED WITH THIS DEVELOPING SYSTEM.
RAINFALL ACCUMULATIONS FOR A 12 TO 24 HOUR PERIOD COULD BE 4 TO 8
INCHES...WITH EVEN HIGHER AMOUNTS IN ISOLATED AREAS AND HIGHER
ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  84  77  84 /  80  80  60  60
STT  77  81  77  81 /  80  80  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH FROM 4 AM FRIDAY UNTIL NOON SATURDAY FOR
      PRZ001...PRZ002...PRZ003...PRZ004...PRZ005...PRZ006...
      PRZ007...PRZ008...PRZ009...PRZ010...PRZ011...PRZ012...PRZ013.
.VI...FLASH FLOOD WATCH FROM 4 AM FRIDAY UNTIL NOON SATURDAY FOR
VIZ001-VIZ002.

&&

DIEHL
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI APR 22 2005

PRZ001>013-AMZ710>750-231000-
600 AM AST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND
TONIGHT. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY
RAINFALL...RESULTING IN FLASH FLOODING OF STREAMS...CREEKS...
STREETS...ROADS AND OTHER LOW LYING AREAS. IN ADDITION...SOME LARGER
LOCAL RIVERS WILL HAVE RAPID RISES AND MAY GO ABOVE FLOOD STAGE.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. A FLASH
FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH EARLY SATURDAY
MORNING.

MARINERS SHOULD CONTINUE TO EXPECT INTENSE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS PARTS OF THE LOCAL WATERS THROUGH AT LEAST SUNDAY
NIGHT. WINDS AND SEAS WILL BE HIGHER IN AND NEAR ISOLATED
THUNDERSTORMS...WITH VISIBILITIES LOCALLY 1 NAUTICAL MILE OR LESS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

VIZ001-002-AMZ710>730-231000-
600 AM AST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND TONIGHT. SOME OF
THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND MAY
RESULT IN SOME FLOODING OF CREEKS...GUTS...STREETS...ROADS AND OTHER
LOW LYING AREAS.

MARINERS SHOULD CONTINUE TO EXPECT INTENSE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS PARTS OF THE LOCAL WATERS THROUGH AT LEAST SUNDAY
NIGHT. WINDS AND SEAS WILL BE HIGHER IN AND NEAR ISOLATED
THUNDERSTORMS...WITH VISIBILITIES LOCALLY 1 NAUTICAL MILE OR LESS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:23 AM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.